Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Paducah, KY

August 28, 2005Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 28, 2005, 6:24 PM CDT for Daviess County, Kentucky. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 6:24 PM CDT (23:24 UTC)
Expired
Aug 28, 2005, 8:15 PM CDT
In force
111 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:05 PM CDTFLASH FLOODPhilpot, KYFLOODING ALONG DERMONT ROAD AND WIDESPREAD FLOODING IN THE PHILPOT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 282324
FFWPAH
KYC059-290115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIESS COUNTY IN NORTHWEST KENTUCKY.

* UNTIL 815 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY THUNDERSTORM OVER EASTERN DAVIESS COUNTY... 
  NEAR THE COMMUNITIES OF KNOTTSVILLE...DERMONT...AND PHILPOT. OVER 
  THE PAST HOUR...DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 2.5 
  INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE KNOTTSVILLE AND RURAL COMMUNITIES
  EAST OF OWENSBORO.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...AS LITTLE MOVEMENT IS EXPECTED WITH THE THUNDERSTORM 
ACTIVITY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

LAT...LON 3763 8695 3757 8704 3758 8714 3769 8741
      3773 8738 3778 8727 3782 8732 3789 8731
      3784 8717 3778 8710 3790 8703 3793 8699
      3789 8697 3790 8693 3788 8690 3783 8692
      3783 8685 3778 8683 3771 8687 3768 8683

$$
1 follow-up statement
000 
WGUS73 KPAH 290015
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SUN AUG 28 2005

KYC059-290115-
DAVIESS KY-
715 PM CDT SUN AUG 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR DAVIESS
COUNTY...

AT 705 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
FLOODING IN THE COMMUNITY OF PHILPOT. IN ADDITION...FLOODING WAS 
REPORTED ON DERMONT ROAD IN EASTERN DAVIESS COUNTY. AT 715 PM 
CDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS THAT PRODUCED THE 
FLOODING HAD DIMINISHED CONSIDERABLY...BUT LIGHT TO MODERATE RAIN 
WAS STILL COVERING EASTERN DAVIESS COUNTY. THE RAIN IS EXPECTED TO 
DIMINISH BY 815 PM...GIVING WATERS IN FLOODED AREAS A CHANCE TO 
BEGIN TO RECEDE.

LOCATIONS IN THE WARNING INCLUDE KNOTTSVILLE...DERMONT...AND PHILPOT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

LAT...LON 3757 8703 3759 8714 3770 8740 3778 8726
      3783 8731 3789 8730 3778 8709 3790 8703
      3791 8699 3789 8697 3790 8693 3788 8690
      3782 8690 3783 8685 3780 8683 3771 8687
      3768 8684

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:15 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 2:15 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT SUN AUG 28 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
EARLY THIS AFTERNOON...SCATTERED CONVECTION WAS SEEN ON RADAR ACROSS
WESTERN KENTUCKY. WILL CONTINUE WITH CHANCE POPS FOR SCATTERED
CONVECTION INTO THE EVENING HOURS...WITH THE BEST CHANCE OVER THE
SE 1/2 OF THE FA. WEAK H5 VORT SEEN ON THE RUC STRETCHED ACROSS
THE FA...COUPLED WITH MODEST INSTABILITY ARE SUPPORTING THE
CURRENT CONVECTION. GFS MAINTAINS GREATER MEAN RH AND EVEN SOME
QPF OVER THE SE 1/2 OF THE AREA OVERNIGHT...SO WILL MAINTAIN SOME
LOW POPS IN CASE ANY ADDITIONAL CONVECTION DEVELOPS.

WILL KEEP POPS IN THE CHANCE CATEGORY ON MONDAY...AS HURRICANE
KATRINA MOVES INLAND INTO SOUTH CENTRAL MISSISSIPPI BY THE END OF
THE DAY. WILL INCREASE POPS MONDAY NIGHT...WITH BEST CHANCE POPS
OVER SOUTHERN AND EASTERN SECTIONS. WILL CARRY CATEGORICAL POPS
TUESDAY FOR AREAS SOUTH AND EAST OF THE OHIO AND WABASH
RIVERS...IN WEST KENTUCKY AND SOUTHWEST INDIANA. GRADIENT POPS
WILL LIE ACROSS THE FA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH
OUR LOWEST CHANCES OF RAIN AND POSSIBLY THUNDERSTORMS FROM THE
OZARK FOOTHILLS IN SOUTHEAST MISSOURI...NE INTO SOUTHWEST
ILLINOIS. BEST ESTIMATES OF QPF FROM GFS AND HPC GUIDANCE
INDICATES GREATER THAN 1.5 INCHES OF RAIN WILL BE POSSIBLE EAST OF
AN EVANSVILLE INDIANA...PADUCAH KENTUCKY LINE. THE AXIS OF HEAVIEST
RAIN SHOULD BE ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY...WHICH INCLUDES AREAS FROM MADISONVILLE TO HOPKINSVILLE.
THIS AREA MAY RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL. AT
THIS TIME...WILL NOT ISSUE A FLOOD WATCH. THINKING IS THAT
RAINFALL WILL BE DRAWN OUT OVER A LONG ENOUGH PERIOD OF TIME...TO
PRECLUDE SIGNIFICANT FLOODING. ISOLATED WATER PROBLEMS ARE
CERTAINLY A POSSIBILITY. WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK.

WILL MAINTAIN A THUNDER THREAT THROUGH MONDAY NIGHT...WHERE MODELS
INDICATE SOME INSTABILITY WILL BE PRESENT. HOWEVER...NEAR MOIST
ADIABATIC LAPSE RATES AND A SATURATED COLUMN...WILL YIELD VERY LOW
LAYER AVERAGE LAPSE RATE VALUES IN THE TROPICAL AIRMASS ON
TUESDAY. THAT WILL LIKELY INHIBIT THUNDER...AS IS USUALLY THE CASE
IMMEDIATELY WEST OF THE TRACK THIS FAR INLAND.

THE REMNANTS OF KATRINA WILL NOT HANG AROUND LONG. GENERALLY
FOLLOWING THE GFS AND NHC GUIDANCE...WHAT IS LEFT OF KATRINA WILL
LIFT NE AND AWAY FROM THE AREA TUESDAY NIGHT. SO AS PREVIOUSLY
FORECAST...WILL END POPS FROM WEST TO EAST...PAVING THE WAY FOR
WHAT SHOULD BE A NICE DAY ON WEDNESDAY.

GENERALLY FOLLOWED A BLEND OF GUIDANCE VALUES THROUGH MONDAY NIGHT.
WENT LOWER THAN GUIDANCE ON TUESDAY...ESPECIALLY ACROSS WEST
KENTUCKY WHERE CLOUDS AND THE HIGH PROBABILITY OF RAIN SHOULD KEEP
TEMPERATURES FROM RISING MUCH.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
FORECAST CONTINUES DRY WITH CONFIDENCE IN LONG RANGE AS HPC
GUIDANCE AND LONG RANGE MODELS SHOW ONLY MINOR DIFFERENCES. WITH
SUBSIDENCE IN THE WAKE OF KATRINA...WEDS LOOKS TO BE A FAIRLY NICE
DAY ALLOWING A DRY OUT TO BEGIN. THE NORTHERN JET LOOKS TO BUCKLE
AFTER WEDS AND RIDGING BETWEEN KATRINA AND PACIFIC NW TROUGH
BREAKS DOWN IN RESPONSE. ASSOCIATED WEAK SFC COLD FRONT
CONSISTENTLY PROGGED TO BE LITTLE OF A WX MAKER AS IT MOVES
THROUGH ON THURS. LOWER THICKNESSES AND CANADIAN SFC HIGH PRESSURE
CENTERED NEAR OR ATOP OF CWA AT THE END OF THE WEEK WOULD POINT
TOWARDS A COOL START TO METEOROLOGICAL AUTUMN. LATEST MEX MOS
NUMBERS ALSO TRENDING LOWER. HOWEVER...THIS PATTERN HAS BEEN SEEN
IN SOLUTIONS BEFORE THIS AUGUST AND HAS NOT PANNED OUT. THINK
THOUGH THAT THIS SYNOPTIC SETUP WILL AT LEAST ALLOW BELOW AVG
TEMPS TO WORK INTO NORTHERN AREAS. EVV AVG LOW IN LOWER 60S SO
FEEL COMFORTABLE WITH MINS IN UPPER 50S NORTH TO START OUT LABOR
DAY WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CN...SHORT TERM
MTF...LONG TERM
Hazardous weather outlook, Aug 28, 2:27 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SUN AUG 28 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
227 PM EST SUN AUG 28 2005 /227 PM CDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT OUT
AHEAD OF HURRICANE KATRINA. A FEW STORMS MAY PRODUCE HEAVY RAIN.
HEAVY RAIN IS EXPECTED TO ACCOMPANY KATRINA TUESDAY...AS HER
REMNANTS MOVE NORTH...ACROSS CENTRAL KENTUCKY TUESDAY AFTERNOON. 2
TO 4 INCHES OF RAIN WILL BE POSSIBLE...ALONG AND EAST OF A MAYFIELD
TO OWENSBORO KENTUCKY LINE...FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING. THE HEAVY RAIN MAY RESULT IN ISOLATED WATER PROBLEMS. SMALL
CREEKS...STREAMS AND DITCHES MAY FILL WITH WATER OR OVERFLOW.
AND...THERE MAY BE SOME STANDING WATER IN LOW LAND AREAS AND OVER A
FEW ROADS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 3:46 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     GRACEY                  36.88N 87.66W
08/28/2005                   CHRISTIAN          KY   TRAINED SPOTTER

            TREES WERE REPORTED DOWN IN THE GRACEY AREA AND ACROSS
            HIGHWAY 1026.

&&

CN
Local storm report, Aug 28, 4:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 W OVIL                36.95N 87.32W
08/28/2005                   CHRISTIAN          KY   EMERGENCY MNGR

            POWER LINES AND TREES DOWN WITH WINDOWS BLOWN OUT OF HOME
            ON OVIL ROAD IN NORTHEAST CHRISTIAN COUNTY.

&&

SMITTY
Special weather statement, Aug 28, 5:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT SUN AUG 28 2005

ILZ075>078-080>084-INZ081-082-085>088-282345-
EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-JACKSON IL-JEFFERSON IL-
PERRY IL-PIKE IN-POSEY IN-SPENCER IN-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WHITE IL-
544 PM CDT (544 PM EST) SUN AUG 28 2005

...FUNNEL CLOUDS REPORTED...

THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS TODAY...ESPECIALLY
IN WHITE COUNTY NEAR INTERSTATE 64. THESE FUNNELS ARE DEVELOPING
UNDERNEATH A FEW SHOWERS THAT ARE DRIFTING ACROSS THE AREA.
UNDERNEATH THESE SHOWERS...SPINNING COLUMNS OF AIR THAT LOOK LIKE
TORNADOES MAY CONTINUE TO DEVELOP. THESE TYPES OF FUNNELS USUALLY ARE
BRIEF AND RARELY TOUCH THE GROUND. IF THESE FUNNELS DO TOUCH DOWN...
THEY MOST LIKELY WILL NOT CAUSE DAMAGE TO LIFE OR PROPERTY. DUE TO
LITTLE OR NO WIND SHEAR...THEY ARE USUALLY WEAK AND VERY BRIEF.

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:41 PM CDTSevere Thunderstorm WarningPAHChristian, Todd49 min

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.